Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 270, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 1997, 8:11 PM CDT for Stanton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1997, 8:11 PM CDT (01:11 UTC)
- Expired
- Aug 23, 1997, 9:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3179 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 240111 RRA SVRDDC KSC187-240200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 811 PM CDT SAT AUG 23 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 900 PM CDT * SOME LOCATIONS AFFECTED JOHNSON BY 845 PM CDT * AT 808 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF JOHNSON MOVING SOUTHWEST AT 10 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD R"OADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. STOUT/JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Aug 23, 2:30 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT SAT AUG 23 1997 ...TEMPS MAIN CHALLENGE TO THIS FCST CYCLE... NOT TOO MANY CHANGES TO GOING FORECAST PACKAGE. ALL MODELS HAVE 5H HI PRES SYSTEM OVER SRN AZ/NM BORDER MAINTAINING STRENGTH AND EDGING NEWD THRU 48 HRS...BROAD RIDGING STRETCHING SW TO NE ACROSS KS. UPR FLOW GOES N OF THIS HI PRES BEFORE SWINGING SEWD ACRS E PLAINS. THIS PUTS DDC CWA ON FRINGE AREA FOR ANY SHORT WAVES OR OTHER UPPER SYNOPTIC LIFT. IT WILL ALSO SERVE TO ALLOW DRYING THRU ATMOSPHERE...BRINGING BIT LESS HUMID CONDITIONS TO CWA. SINCE LOW LEVEL MOISTURE IS SO ENTRENCHED...IT MAY TAKE LONGER THAN SUN TO SCOUR HI RHS EASTWARD. WL NOT GO WITH ANY MENTION OF PCPN THRU FCST...SILENT POPS IN CCF TO COVER SLIM CHC THIS EVENING FOR SURFACE BASE CONV...AIDED BY WEAK VORT FIELD CROSSING SE FM SERN WY TO SE KS EARLY TNGT. CAP IS JUST ABOUT ERASED AS OF 19Z ACRS MOST OF AREA. BUT LIFTING FORCE AND/OR UPR DYNAMICS NOT PRESENT UNTIL LATER AFT 00Z. LL AND MEAN RH SHOWING 40% OR LESS ACROSS ALL OF CWA THROUGH 48HRS...SO ONLY CLOUDS TO BE LATE DAY CU FROM SFC HEATING. GOING SUNNY BOTH SUN AND MON EXCEPT PCLDY SW FOR AFTN CU SUN. GOING CLOSE TO TEMP GUIDANCE WITH LOWS TNGT 2-4 DEGS ABV THIS AM LOWS...THEN EACH PD 3 OR SO DEGS WARMER THAN PREV PD. BUILDING HI PRES SHOULD ALL FOR GRAD WARMUP. ALSO...BACKING OFF ON BREEZY WINDS FROM PREV FCST...BUT STAYING S-SW 15-25 SUN WITHOUT GUSTING WORDING. .DDC...NONE DDC 064/093 066/096 066 -00 GCK 063/094 065/096 066 -00 HYS 063/094 068/095 067 -00 EHA 064/095 067/097 065 1-0 LBL 065/094 066/097 067 --0 P28 067/095 070/098 070 --0 BURKE
In the hours before
Local storm report, Aug 23, 6:38 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT SAT AUG 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0606 PM 13 NW LAKIN KS 1.00 INCH HAIL
08/23/97 KEARNY HAIL COVERED THE GROUND
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.